Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 197, NWS St. Louis, MO

May 26, 2000Brown County, Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 26, 2000, 10:47 PM CDT for Brown County, Pike County, Illinois. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 26, 2000, 10:47 PM CDT (03:47 UTC)
Expired
May 26, 2000, 11:30 PM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Brown County, IL, Pike County, IL

The radar

The St Louis radar (KLSX), 127 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 10:50 PM CDTThunderstorm Wind 55 EPleasant Hill, ILA thunderstorm downburst downed trees and power lines from Pleasant Hill to Nebo.
May 26, 11:05 PM CDTThunderstorm Wind 55 EPearl, ILThunderstorm winds downed trees along Highway 100 northwest of Pearl.
May 26, 11:05 PM CDTHail 1Pittsfield, ILAmateur radio spotters reported 1 inch hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 9:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2000-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2000-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
505 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

406 
WUUS53 KLSX 270348
SVRSTL
ILC009-149-270430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1047 PM CDT FRI MAY 26 2000

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS
  BROWN COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 1130 PM CDT

* AT 1047 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE
  THUNDERSTORMS ALONG A LINE EXTENDING FROM LA PRAIRIE TO 4 MILES
  NORTHEAST OF PLAINVILLE TO 2 MILES EAST OF ASHBURN..MOVING EAST AT
  20 MPH.

* LOCATIONS THAT WILL BE AFFECTED...
  MOUND STATION
  BAYLIS
  MOUNT STERLING
  DETROIT
  BUCKHORN
  GRIGGSVILLE
  FISHHOOK

THIS STORM HAS A HISTORY OF DAMAGING WINDS. TAKE SHELTER IN A STURDY
BUILDING IMMEDIATELY.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4019 9092 3978 9095 3944 9094 3946 9063
          3981 9062 4000 9053

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:30 PM CDT, 7 hours 17 minutes earlier.

Area forecast discussion, May 26, 3:30 PM CDT, 7 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT FRI MAY 26 2000

FIRST ROUND OF CONVECTION SHOULD BE MOVG N AND E OF THE CWFA BY 00Z
SAT...ASSOCIATED WITH 850 MB CNVG AHD OF 30-40 KT SWLY JET...AND AHD
OF SHRTWV TROF MOVG NEWD THRU SERN NEBRASKA.  WRMFNT EXTDG FM W
CNTRL MO SE THRU EXTRM SERN MO WL MOV NWD AND BE THE FOCUS FOR MORE
CONVECTION LTR TGT OVR NRN AND CNTRL MO...ALNG WITH CONVECTIVE
BOUNDARIES FM MRNG AND AFTN CONVECTIVE ACTIVITY.  AVN MDL HAS
BEST 850 MB MOISTURE CNVG AND WAA NE OF CWFA TGT...ALTHOUGH ETA
MDL HAS VEERING LLJ FURTHER S WITH 850 MB CNVG OVR CNTRL AND
SERN MO LT TGT.  WL PLACE THE HIGHEST POPS OVR NRN PTN OF CWFA ALNG
AND N OF WRMFNT...WITH MORE SCT CONVECTION EXPECTED FURTHER S ALNG
OLD OUTFLOW BOUNDARIES IN MOIST AND UNSTABLE ATMOSPHERE.  MOST
OF THIS ACTIVITY SHOULD BE LTR TGT WITH PARTIAL CLRG THIS EVNG FM
THE SW TO THE NE S OF WRMFNT.  TEMPS SHOULD NOT DROP MUCH TGT...WL
LIKELY RISE A FEW DGRS IN NERN PTN OF CWFA WITH SFC DWPTS RISING INTO
THE MID-UPR 60S ALNG WRMFNT.  AVN MDL STILL LOOKS A LTL QUICK WITH
CDFNT DROPPING SEWD THRU AREA ON SAT AND SAT NGT...AND PREFER THE
SLOWER ETA TIMING.  WL ALSO LEAN CLOSER TO THE WRMR FWC TEMPS ON SAT.

.STL...NONE
GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 10:22 PM CDTSevere Thunderstorm WarningLSXAdams, Pike38 min
May 26, 11:06 PM CDTTornado WarningLSXCalhoun, Pike39 min
May 26, 11:19 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene41 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.